Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Phoenix, AZ

July 23, 2005Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2005, 5:45 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 5:45 PM MST (00:45 UTC)
Expired
Jul 23, 2005, 6:45 PM MST
In force
60 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 240045
FFWPSR
AZC013-021-240245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF CASA GRANDE

* UNTIL 745 PM MST.

* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOBILE...MARICOPA...STANFIELD...ESTRELLA...ARIZOLA...BAPCHULE...
  FREEMAN...BIG HORN...AND OLBERG. THIS ALSO INCLUDES PORTIONS OF
  INTERSTATE 8...INTERSTATE 10...HIGHWAYS 347 AND 238.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY 
DRY WASHES AND STREAMS...AS WELL AS HIGHWAYS...UNDERPASSES AND OTHER
LOW LYING AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.

LAT...LON 3245 11264 3279 11160 3314 11173 3312 11243
      3277 11275

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:15 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 23, 5:15 PM MST, 30 minutes before
AZZ020>028-CAZ030>033-240600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST SAT JUL 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED
TONIGHT ESPECIALLY IN SOUTH CENTRAL ARIZONA. WARM AND VERY
MOIST TROPICAL AIR SWEEPS WESTWARD ACROSS SOUTHERN ARIZONA AND
SOUTHEAST CALIFORNIA. THUNDERSTORMS...AT TIMES WITH HEAVY
RAINFALL...WILL CONTINUE TO BE A RISK AGAIN ON SUNDAY. BY THE
MIDDLE OF NEXT WEEK...THE LARGE SOUTHWESTERN RIDGE OF HIGH PRESSURE
BECOMES CENTERED OVER THE FOUR CORNER STATES...WITH LOWER HUMIDITY
AND HIGHER TEMPERATURES.

&&

.DISCUSSION...
STRONG THUNDERSTORMS ARE UNDERWAY...UPDATED THIS DISCUSSION TO
INCLUDE THE RECENTLY ISSUED FLASH FLOOD WATCH FOR SOUTH CENTRAL
ARIZONA.

S CNTRL AZ...DEEP CNVCTN IN MODLY UNSTBL SOUTHEAST FLOW ADVECTING
INTO SRN GILA AND MARICOPA COUNTY DURING THE EVENING HRS...TRAINING
PSBL WHICH WILL NEED TO BE MONITORED CLOSELY...ESPCLY IN VCNTY OF
FIRES. BEST RAINFALL RATE THRESHOLD FOR SIGNIFICANT RUNOFF IN SOME
BURN AREAS LIES AROUND ONE HALF INCH IN 30 MINUTES. THE ABUNDANTLY
MOIST AMS CERTAINLY HAS THAT CAPABILITY. ADDING WEAK SHEAR...WEAK
WINDS ALFT...MEANS STORMS WILL BE SLO MOVG YET EFFICIENT WITH A PW
OF 1.5 TO 2 INCHES...LCLLY HVY SHWRS A PSBLTY. PERSISTENT LOW LVL
CONVERGENT LINES IN STLT IMGRY AND 88D SUGGESTS SBCAPE HAS
INCRSD...LI/S ARE PBPLY IN -3 TO -5 RANGE...DESPITE SFC HEATING
LAGGING THE NORMAL DIURNAL TRENDS TODAY.

SW AZ AND EXTRME SE CA...BROAD DEEP TROPICAL MSTR IN AN AREA THAT
HAS BEEM MOCLDY FOR MOST OF TDA...LATE AFTN SUNSHINE IS FINALLY
KICKING UP SFC HEATING...AS OF 2 PM SFC TEMPS WERE RUNNING 12 TO 16
DEGS COOLER THAN THIS TIME YESTERDAY. INITIAL CNVCTV ACTIVITY MAY BE
DELAYED WELL INTO THE EVENING. HERE TOO...PWS ARE UNUSUALLY HIGH AND
LI/S ARE -5 TO -7.

HUGE SW RDG OF HI PRESS STRUGGLES TO RE-ASSERT ITSELF...MOVG INLAND
FM THE CA COAST TUES AND WED...BCMG CENTERED OVER NW AZ.  OUR WEAK
EASTERLIES FLIP TO WEAK WESTERLIES...THEN POSSIBLY N TO NE BY THE
END OF THE WEEK. NET RESULT...DRYING IN THE MID TO UPPER LVLS W TO E
AS THE WEEK PROGRESSES...WITH LATE DAY MTN CNVCTN OVR S CNTRL AZ
CONTG WHILE THE LOW DESERTS HEAT UP.

&&

.AVIATION...
DISCUSSION FOR THE 00Z TAFS. SHWRS AND TSTMS...SOME MAY HAVE GUSTY
SFC WINDS...BUT HEAVY RAIN MORE LIKELY TONIGHT AND SUNDAY. SEE TAFS
FOR KPHX...KIWA...KYUM...KIPL...AND KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH UNTIL 10 PM MST FOR ARIZONA ZONES
022..023...024...027...028. MARICOPA COUNTY...NORTHWEST AND
NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES.

CA...NONE.

DNR

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 23, 6:19 AM MST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
619 AM MST SAT JUL 23 2005

AZZ021>023-026>028-240204-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
619 AM MST SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.

AZZ020-025-CAZ031>033-240204-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
619 AM MST (619 AM PDT) SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY. NO HAZARDOUS WEATHER
EXPECTED ON TUESDAY THROUGH FRIDAY.

CAZ030-240204-
JOSHUA TREE NATIONAL PARK/JTNP/-
619 AM PDT SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH WEDNESDAY. NO
HAZARDOUS WEATHER EXPECTED ON THURSDAY AND FRIDAY.

AZZ024-240204-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
619 AM MST SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:38 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal67 min
Jul 23, 6:00 PM MSTSevere Thunderstorm WarningPSRMaricopa60 min
Jul 23, 6:53 PM MSTSevere Thunderstorm WarningPSRMaricopa67 min
Jul 23, 6:59 PM MSTFlash Flood WarningPSRGila61 min
Jul 23, 7:40 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal50 min
Jul 23, 7:57 PM MSTSevere Thunderstorm WarningPSRMaricopa63 min
Jul 24, 2:06 PM MSTSevere Thunderstorm WarningPSRLa Paz43 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.